Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 280, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 23, 2003, 7:24 PM CDT for Sedgwick County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2003, 7:24 PM CDT (00:24 UTC)
- Expired
- Aug 23, 2003, 8:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 3 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 759 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2702 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 240024 SVRICT KSC173-240115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 725 PM CDT SAT AUG 23 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 815 PM CDT. * AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF HAYSVILLE...OR ABOUT 8 MILES SOUTHWEST OF DOWNTOWN WICHITA...MOVING NORTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR WEST WICHITA AND MID CONTINENT AIRPORT AROUND 750 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... DAMAGING WINDS OF 70 TO 80 MILES AN HOUR... STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SEDGWICK COUNTY UNTIL 815 PM CDT. LAT...LON 3759 9749 3760 9732 3770 9738 3768 9750 $$ /DARMOFAL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:18 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 23, 3:18 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION...FCST NUMBERS BELOW NATIONAL WEATHER SERVICE WICHITA KS 318 PM CDT SAT AUG 23 2003 HOT TEMPERATURES TO CONTINUE FOR THE NEXT SEVERAL DAYS WITH SOME COOLER TEMPS AT THE END OF THE TUNNEL(LATE NEXT WEEK). TNGHT MODIFIED SNDINGS INDICATE THAT THE ATMOSPHERE WILL REMAIN UNSTABLE DURING THE LATE AFTERNOON AND EVENING HRS. SFC-850MB THETA E AXIS IS SITUATED FROM ARK CITY NORTHWARD TO KSLN. THE COMBINATION OF CONVECTIVE TEMPS BEING REACHED ALONG WITH CONVERGENCE AT THE SFC SHOULD GIVE WAY TO STORMS DEVELOPING FOR AREAS ALONG WEST OF THIS THETA E AXIS. THE IN-HOUSE ETA MODEL SHOWS SOME ISOLD CONVECTION TRYING TO DEVELOP AGAIN AND WILL CARRY SLIGHT POPS FOR THE EVENING HRS. A STORM OR TWO COULD REACH SEVERE LIMITS. SUN-MON CONVERGENCE ALONG THE THETA E AXIS IS NOT AS PRONOUNCED ON SUNDAY WHICH WILL LIMIT ACTIVITY...HOWEVER STILL COULD SEE A RENEGADE STORM OR TWO DEVELOP. DUE TO THE VERY ISOLATED NATURE WILL KEEP DRY FCST IN PLACE. TEMPS WILL CONTINUE TO SIZZLE ACROSS THE CWA AND SHOULD REMAIN IN THE TRIPLE DIGITS FOR DAYTIME HIGHS. TUES THE POSSIBILITY OF THE FRNT STALLING OUT IN NEBR WAS MENTIONED YESTERDAY AND IS LOOKING MORE LIKELY. SO WILL INCH TEMPS UP A BIT THIS PERIOD AND KEEP THE TRIPLE DIGIT HEAT GOING. EXTENDED: WED-SAT WHEN WILL THE COOLER AIR FINALLY REACH OUR NECK OF THE WOODS IS THE BIG QUESTION...AS UPPER RIDGE KEEPS ITS STRANGLE HOLD OVER THE CENTRL PLAINS. THE GFS KEEPS TRYING TO BRING A COLD FRNT TOO FAR SOUTH AND ONCE AGAIN THIS MODEL HAS BACKED OFF ON ITS SOUTHWARD FRNTL ADVANCE. WILL REVERT BACK TO WARMER SIDE OF FENCE AND RAISE TEMPS UP SOME FOR WED/THUR. THESE VALUES COULD BE RAISED EVEN MORE BY LATER SHIFTS...ESPECIALLY IF FRNT REMAINS NORTH OF CWA WHICH APPEARS TO BE THE MOST LIKELY SCENARIO AT THIS JUNCTURE. THE ONLY THING THAT COULD PUSH THIS FRNT INTO AND POSSIBLY THRU OUR CWA WOULD BE IF WIDESPREAD CONVECTION DEVELOPED ALONG THE FRNT IN NEBR. IF THAT CONVECTION DOESNT PANOUT THEN ITS STILL POSSIBLE THAT THE TRIPLE DIGIT STREAK COULD CONTINUE WITH SFC FRNT REMAINING TO OUR NORTH. THERE IS A SIGNAL THAT THE UPPER PATTERN WILL FINALLY MAKE A MAJOR CHANGE LATE IN THE WEEK...WHICH WOULD DISLODGE THE STRANGLE HOLD OF THE UPPER RIDGE. LOW PRESSURE CURRENTLY SITTING IN THE GULF OF ALASKA WILL SHIFT EASTWARD THUS FLATTENING OUT THE RIDGE. THEN TAKE UP RESIDENCE NORTH OF THE GREAT LAKES REGION. THIS WILL PLACE US IN A NW FLOW REGIME ALOFT COME THUR NGHT...WHICH COULD FINALLY PUSH A FRNT SOUTHWARD LATE THURS INTO FRI. SO WILL INTRO POPS FOR THAT TIME FRAME AS WELL. FCSTID = 15/JAKUB ICT 74 103 74 104 / 20 10 10 5 HUT 74 104 73 105 / 20 10 10 5 EWK 73 104 74 104 / 20 10 10 5 EQA 73 103 74 104 / 20 10 10 5 WLD 74 103 75 104 / 20 10 10 5 RSL 73 104 71 105 / 10 5 5 5 GBD 74 104 72 105 / 10 5 5 5 SLN 74 106 74 107 / 10 10 10 5 MPR 73 104 74 104 / 20 10 10 5 CFV 73 103 75 102 / 10 5 5 5 CNU 72 103 73 102 / 10 5 5 5 K88 72 103 73 102 / 10 5 5 5 .ICT... KS...NONE.
Hazardous weather outlook, Aug 23, 12:43 PM CDT, 6 hours 41 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1243 PM CDT SAT AUG 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT HEAT INDICES OF 103 TO 108 ARE LIKELY BETWEEN 1 PM AND 7 PM REGIONWIDE. IN ADDITION, A COUPLE OF THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EVENING. THE BEST CHANCE WILL BE ALONG AND WEST OF I-35. IF ANY THUNDERSTORMS DEVELOP, THEY MAY BE SEVERE WITH BRIEF DAMAGING WINDS AND UP TO DIME SIZED HAIL. THE THUNDERSTORMS WILL BE VERY ISOLATED AND SHORT LIVED, SO SPOTTER ACTIVATION IS NOT ANTICIPATED. STORMS SHOULD MOVE SLOWLY TO THE NORTHWEST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTHWEST OF A LINE FROM WEST OF EMPORIA, TO WICHITA TO KINGMAN LATE THURSDAY NIGHT. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS REGIONWIDE ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:29 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 46 min |
| Aug 23, 8:15 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 45 min |
| Aug 23, 8:56 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.